South Dakota, 2013

Hail in South Dakota, June 3, 2013

June 3, 2013 · NWS UNR · 3 events in 1 county or zone

An isolated severe thunderstorm developed over Perkins County and produced hail to quarter size across the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An isolated severe thunderstorm developed over Perkins County and produced hail to quarter size across the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 3, 12:52 PM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 3, 12:52 PM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
152 PM MDT MON JUN 3 2013

.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 149 PM MDT MON JUN 3 2013

A CUTOFF UPPER LOW WAS EVIDENT IN WATER VAPOR OVER
CNTRL MT THIS AFTN...WITH A DRY SLOT AND ATTENDANT 110-KT JET MOVING
ACROSS NERN WY. THIS LOW WILL SLOWLY TRACK ACROSS THE NRN PLAINS THE
NEXT FEW DAYS AND THUS BE THE PRIMARY WEATHER MAKER. AT THE SURFACE
A COLD FRONT HAD PUSHED THROUGH THE NWRN 2/3 OF THE CWA. THE 12Z
KUNR SOUNDING EXHIBITED A VERY STRONG EML/CAPPING LAYER...WHICH WAS
PREVENTING MUCH IN THE WAY OF CONVECTION AS OF EARLY AFTN. MLCAPE
WAS 250-1000 J/KG ACROSS THE CWA BUT MLCIN WAS STILL -25 TO -400
J/KG. THE BEST CHANCE OF STORMS FOR THE REMAINDER OF THE AFTN WILL
BE OVER FAR NERN WY INTO NWRN SD WHERE THE CAP ERODES IN THE POST-
FRONTAL AIR MASS.

FOR TNGT THE UPPER LOW WILL MOVE INTO SWRN ND. UPPER-LEVEL
DIVERGENCE IS PROGGED OVER SCNTRL SD IN CONCERT WITH LOW-LEVEL
CONVERGENCE ALONG THE SURFACE FRONT. THIS APPEARS TO BE THE BEST
PLACE FOR CONVECTIVE INITIATION AND POSSIBLY A FEW SEVERE STORMS.
ELSEWHERE...850-MB WINDS AND COLD ADVECTION WILL INCREASE ACROSS THE
NWRN CWA...WHERE SOME LOW CLOUDS/STRATUS SHOULD INVADE LATER TNGT.
SOME SHOWERS IN THE CYCLONIC FLOW ARE ALSO EXPECTED OVER THE FAR NW.

ON TUESDAY THE UPPER LOW WILL ONLY SLOWLY MOVE EASTWARD...REACHING
BETWEEN KBIS-KABR BY 24Z. THE CYCLONIC FLOW WILL CONTINUE BRING
SCATTERED SHOWERS OVER THE NWRN CWA...ALTHOUGH SYNOPTIC FORCING WILL
BE LIMITED PER Q-VECTOR DIVERGENCE. HAVE LOWERED TEMPS OVER THE NWRN
CWA WHERE LOW CLOUDS WILL LIMIT INSOLATION AT THE SURFACE. OTHERWISE
THE MAIN EFFECT WILL BE GUSTY NORTHWEST WINDS ACROSS MUCH OF THE SD
PLAINS.

ON TUESDAY NGT THE UPPER LOW MOVES INTO WCNTRL MN WITH SLOWLY
BUILDING HEIGHTS OVER THE WRN CWA. HOWEVER...ANOTHER SHORT-WAVE
TROUGH WILL MOVE SOUTHEAST ON THE BACKSIDE OF THE DEPARTING UPPER
LOW...WITH THE BEST Q-VECTOR CONVERGENCE OVER THE FAR SWRN CWA. THIS
MAY BE ENOUGH TO PRODUCE A FEW SHOWERS LATE TUESDAY NGT.

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 149 PM MDT MON JUN 3 2013

PATTERN CHANGE IS EXPECTED NEAR THE END OF THE FORECAST
PERIOD AS WESTERN CONUS RIDGE AMPLIFIES PER A STAUNCH NE PAC UPPER
TROUGH AND ASSOCIATED VERY INTENSE FRONT SIDE UPPER JET. MASSIVE
WESTERN CONUS RIDGING WILL LIKELY RESULT AS A SECONDARY UPPER LOW
ADVECTS EAST AND MERGES WITH THE NE PAC UPPER TROUGH...SUPPORTING
LONG WAVE EASTERN PAC TROUGHING. STILL PLENTY OF QUESTIONS PER THE
POSITION/PHASE SPEED/AND AMPLITUDE OF THIS RIDGE...WHICH WILL
HAVE A LARGE IMPACT ON THE LOCAL FORECAST EARLY NEXT WEEK AND
BEYOND. THIS WILL CERTAINLY SPELL MUCH WARMER WEATHER FOR THE
REGION. HOWEVER THE POSITION OF THE RIDGE WILL DICTATE THE CHANCES
FOR PRECIP EITHER SUPPORTING ACTIVE NW/SW FLOW OR IF THE RIDGE
STALLS OVER THE CENTRAL CONUS AS IT PUSHES EAST...A PERIOD OF WARM
DRY WEATHER COULD BE ON TAP. HOWEVER...GIVEN THE ONGOING DROUGHT
OVER MUCH OF THE WESTERN US...A TENDENCY FOR THE UPPER RIDGE TO
STALL WEST OF THE FA IS CERTAINLY A STRONG POSSIBILITY...IN LINE
WITH GEFS/NAEFS PROGS.

WED...RETAINED PRECIP CHANCES ACROSS MOST OF THE FA GIVEN A
LINGERING UPPER CLOSED LOW OVER THE FA. DIURNAL INSTABILITY AND BACK
SIDE WRAP AROUND MOISTURE WILL BE SUFFICIENT TO SUPPORT A FEW
SHRA...ESP WITH EMBEDDED WEAK IMPULSES. BEST CHANCES FOR RAIN WILL
BE ACROSS THE EASTERN FA...CLOSER TO THE CLOSED LOW. CONTINUED COOL
TEMPS GIVEN PROGGED H8-H7 TEMPS.

THU-SUN...THE NEXT SYSTEM IS EXPECTED INTO THE REGION BY FRI...WITH
THETA-E ADV CONVECTION POSSIBLE ACROSS THE BH THUR AFTERNOON. BETTER
CHANCES FOR PRECIP ARE EXPECTED FRI INTO SAT AS THE NEXT SYSTEM
ARRIVES AND A LEE SIDE TROUGH ADVECTS INTO THE FA. DGEX/ECMWF PROGS
CONTINUE TO SUPPORT APPRECIABLE LL MOISTURE PER RECYCLING. CONTINUED
CHANCE POPS FRI GIVEN THE BEST COLLOCATION OF FORCING FOR ASCENT. A
DEVELOPING WARM FRONT AND NW FLOW IMPULSE MAY SUPPORT PRECIP CHANCES
SAT INTO POSSIBLY SUN...ESP OVER THE EASTERN FA. TEMPS WILL BE AT OR
SLIGHTLY BELOW SEASONAL NORMS THROUGH MOST OF THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1114 AM MDT MON JUN 3 2013

A COLD FRONT WILL CONTINUE TO MOVE THROUGH THE AREA BRINGING A
PERIOD OF GUSTY NORTHWEST WINDS AND SMALL CHANCES FOR TSTMS WITH
LOCAL MVFR CONDITIONS. COOL MOIST NW FLOW MAY SUPPORT AN AREA OF
IFR TO LIFR CIGS ACROSS NE WY LATE TONIGHT GIVEN MODEL LL RH
PROFILES. HAVE ADDED A SCT IFR BASE FOR TRENDS AT GCC.
OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD MOST
PLACES.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...BUNKERS
LONG TERM...JC
AVIATION...JC
Hazardous weather outlook, Jun 3, 2:33 AM MST, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
333 AM MDT MON JUN 3 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
333 AM MDT (433 AM CDT) MON JUN 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY INTO TONIGHT OVER SOUTH DAKOTA
INTO PORTIONS OF NORTHEAST WYOMING. THERE IS A SLIGHT RISK THAT
SOME OF THESE STORMS MAY BECOME SEVERE OVER SOUTH CENTRAL SOUTH
DAKOTA...PARTICULARLY SOUTHEAST OF A LINE FROM MARTIN TO KADOKA.
LARGE HAIL WILL BE THE PRIMARY THREAT...THOUGH SOME DAMAGING WIND
GUSTS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS WILL RETURN LATE THURSDAY INTO FRIDAY...
AND CONTINUE THROUGH SUNDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME...A FEW OF THESE STORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 3, 3:42 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
442 PM MDT MON JUN 3 2013

SDZ001-002-032345-
HARDING SD-PERKINS SD-
442 PM MDT MON JUN 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND
NORTHWESTERN PERKINS COUNTIES UNTIL 545 PM MDT...

AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTH OF
RALPH TO 6 MILES NORTH OF PRAIRIE CITY...AND MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LODGEPOLE...
  AREAS NORTH OF PRAIRIE CITY AND BISON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4554 10229 4553 10295 4595 10315 4595 10238
TIME...MOT...LOC 2241Z 257DEG 24KT 4601 10303 4562 10282

HELGESON

The radar

The Rapid City radar (KUDX), 173 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Perkins

When
June 3, 4:15 PM MST
Where
Perkins County, 8.76 mi S of Lodgepole
Measured
1 in hail
Reported by
Public
Coordinates
45.674, -102.649

Hail, Perkins

When
June 3, 5:05 PM MST
Where
Perkins County, 2.69 mi ENE of Meadow
Measured
0.75 in hail
Reported by
Public
Coordinates
45.543, -102.168

Hail, Perkins

When
June 3, 5:05 PM MST
Where
Perkins County, 3 mi ENE of Meadow
Measured
0.88 in hail
Reported by
Public
Coordinates
45.547, -102.163

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450112, 450113, 450116.